Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 16, NWS Houston/Galveston, TX

April 6, 2004Harris County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 6, 2004, 12:12 PM CDT for Harris County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2004, 12:12 PM CDT (17:12 UTC)
Expired
Apr 6, 2004, 1:15 PM CDT
In force
63 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Harris County, TX

The radar

The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 11:05 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 11:15 AM CDT, 57 minutes earlier.

Area forecast discussion, Apr 6, 11:15 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1115 AM CDT TUE APR 6 2004

.UPDATE...
SPC WILL BE ISSUING A TORNADO WATCH FOR THE SOUTHERN HALF OF
SOUTHEAST TEXAS (ROUGHLY I-10 CORRIDOR SOUTHWARD) UNTIL 400
PM...INCLUDING THE HOUSTON/GALVESTON METRO AREAS. THIS REPLACES THE
WATCH THAT WAS IN EFFECT EARLIER THIS MORNING. MCS PROGRESSING INTO
THE WESTERN HALF OF THE CWA AND SHOULD REACH HOUSTON AREA IN THE
NEXT HOUR OR SO. STRONGEST STORMS OCCURRING ON THE SOUTHERN END
WHERE GREATEST INSTABILITY IS LOCATED AND CELL MERGERS ARE TAKING
PLACE. THIS WILL PUT THE COASTAL COUNTIES MOST UNDER THE GUN FOR
ISOLATED SUPERCELLS/TORNADOES. HEAVY RAINFALL WILL OCCUR IN THE
STRONGEST CELLS BUT STEADY EASTWARD MOVEMENT SHOULD PRECLUDE A
SIGNIFICANT FLOODING THREAT. STORMS SHOULD MOVE OUT OF THE CWA BY
LATE AFTERNOON.

WILL UPDATE ZONES TO ADD THE NEW WATCH AND TO LOWER TEMPS FIRST
PERIOD.

35/43/46/31/34/DH

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 21Z SOUTHERN HALF OF SE TX.
SCEC BAYS.
SCA COASTAL WATERS 0 TO 60 NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 70 61 81 60 81 / 100 20 20 10 10
HOUSTON (IAH)         73 63 83 62 82 / 100 30 20 10 10
GALVESTON (GLS)       75 67 78 67 78 / 100 30 10 10 10

&&
Hazardous weather outlook, Apr 6, 6:57 AM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
657 AM CDT TUE APR 6 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-062100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
657 AM CDT TUE APR 6 2004

...SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL POSSIBLE ACROSS
SOUTHEAST TEXAS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY.
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BE APPROACHING FROM THE
WEST TODAY. THESE STORMS ARE ASSOCIATED WITH AN UPPER LEVEL STORM
SYSTEM MOVING ACROSS THE STATE. THE AIRMASS OVER SOUTHEAST TEXAS IS
RELATIVELY WARM AND UNSTABLE THIS MORNING. THE NATURE OF THE ONGOING
CONVECTION COUPLED WITH A FAVORABLE VERTICAL WIND SHEAR PROFILE
INDICATES THAT SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND HAIL AS THE PRIMARY THREATS. THE POTENTIAL ALSO
EXISTS FOR A FEW SUPERCELLS TO DEVELOP MAINLY OVER THE SOUTHERN HALF
OF THE AREA WITH THE THREAT OF ISOLATED TORNADOES.

IN ADDITION...LOCALLY HEAVY RAINFALL IS EXPECTED AS THE COMPLEX OF
STORMS MOVES ACROSS SOUTHEAST TEXAS. RAINFALL AMOUNTS WILL AVERAGE
1/2 TO 1 INCH WITH ISOLATED TOTALS OF 2 TO 4 INCHES POSSIBLE. THE
HEAVIER RAINFALL COULD PRODUCE MINOR FLOODING OF ROADWAYS AND LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...ISOLATED THUNDERSTORMS MAY REDEVELOP OVER SOUTHEAST TEXAS
IN THE AFTERNOON AND EARLY EVENING AS ABUNDANT SURFACE HEATING
COMBINES WITH COLD TEMPERATURES ALOFT. SOME OF THESE STORMS COULD
BECOME SEVERE.

THURSDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 9:12 AM CDTSpecial Marine WarningHGX2 hr
Apr 6, 10:03 AM CDTSpecial Marine WarningHGX117 min
Apr 6, 10:20 AM CDTSevere Thunderstorm WarningHGXJackson55 min
Apr 6, 10:52 AM CDTTornado WarningHGXJackson38 min
Apr 6, 11:08 AM CDTTornado WarningHGXMatagorda52 min
Apr 6, 11:12 AM CDTSpecial Marine WarningHGX108 min
Apr 6, 11:35 AM CDTTornado WarningHGXWharton55 min
Apr 6, 11:48 AM CDTSpecial Marine WarningHGX2 hr
Apr 6, 12:00 PM CDTTornado WarningHGXMatagorda60 min
Apr 6, 12:31 PM CDTSevere Thunderstorm WarningHGXBrazoria59 min
Apr 6, 12:46 PM CDTSpecial Marine WarningHGX2 hr
Apr 6, 12:46 PM CDTSpecial Marine WarningHGX2 hr
Apr 6, 1:03 PM CDTTornado WarningHGXBrazoria42 min
Apr 6, 1:56 PM CDTSpecial Marine WarningHGX3 hr
Apr 6, 2:28 PM CDTSevere Thunderstorm WarningHGXChambers32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.